Side effects of radiotherapy.

  • 15 replies
  • 20 subscribers
  • 1226 views

Just last Wednesday I finished 5 palliative radiotherapy sessions for a squamous cell cancer which started in the right side of my jaw and spread along a nerve to my ear, numbing the area up to my eye as well. The eye won't shut and I will find out soon if they can do anything about that. The lid is sewn shut due to an infection developing. My problem is that the low grade tinnitus which I've had for years has increased over this weekend to an unbearable pitch. When I talk my voice doesn't sound right, like when you have a bad cold. Has anyone else suffered a similar experience? If they have, did it settle down again? It may sound trivial but this noise is driving me crazy. I hope I don't sound too desperate!

  • You do not sound desperate, you just need a bit of advise,

    I am sorry that can not help, can you not phone your specialist  nurse, or phone the Macmillan number, they have noses there, that can advise you, if no one comes along.

    Hope you get an answer xx

  • OMG sorry  i had to laugh loud...you said>>> they have noses there...oops...

    AnnaM. i can't help you ether..only had rt on Lung and head...but my side effect ( headache ) did go away after a few weeks. so fingers crossed for you.

  • Thanks pet, for pointing that out, i did not even notice, though glad it made you laugh, lol xxx

  • Thanks, Ellie. I'd just become very stressed with this awful noise in my head. It suddenly became really bad and I'm sure the radiotherapy was to blame. I'll try and contact the nurse today, now the weekend is over. Xx

  • Thank you. I will ask the nurse when I see her this week. 

  • I hope you get an answer, i know when my hubby, was having radiotherapy. he was riddled with arthritis, they told him, could  make it worse, for a while,

    xxx

  • Hello AnnaMary,

    My Mum developed bad tinnitus following her cancer surgery, which she had to have even though she had high blood pressure. They had to give her very strong blood pressure drugs to bring it down before the operation and warned her there might be a trade-off with side effects. There was and tinnitus was one of them.

    The severity of it did calm down a bit over time but it did drive her mad during the night when everything was quiet. Not so bad during the day when she could be busy and listen to music, for example. She did get a hearing aid which helped somewhat in that it made white noise which was supposed to cancel out the noise of the condition. Back then, such things were in their infancy, but if it persists, then maybe you could enquire and ask for a referral to a hearing specialist, who may have something that helps. Good luck and hugs.  Rainie x

  • Radiotherapy does seem to make existing health issues worse. I didn't know about it affecting arthritis though. Cancer really puts people through the mill, doesn't it? I was talking to my GP about medication today so I asked him about the increase in tinnitus volume. He said if it's still there in two weeks, to get back to him. Reasonable enough and it is just a noise but it has the potential to drive you to distraction! I'll hold on to the fact that it may get better.

    xxx 

  • Neither did we, so many things you learn, on this journey, at least your gp took an interest ,

  •  I will hold on to the fact that the noise might quieten down in time. Your Mum was absolutely right, night times when everything else is quiet are the worst to get through. I dealt with tinnitus in the past by using one of those machines that play sounds at night, like bird song or waterfalls. The one I really didn't get on with was the sound of the sea. If I fell asleep listening to it, I would often dream about sharks. That wasn't nice! I'll have to see if I can find where I put it. One of the sounds was white noise, I'm sure. Thanks for reminding me that distraction with other sounds can help.         I hope you are doing okay. xxx